Disseminated Nocardia brasiliensis infection: An unusual complication of immunosuppressive treatment for childhood dermatomyositis

M. S. Klein-Gitelman*, I. S. Szer

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

20 Scopus citations

Abstract

The use of steroids combined with cytotoxic drugs has increased in the last decade. The concomitant increase of opportunistic infections has contributed significantly to morbidity and mortality of patients treated with immunosuppressive agents. We describe a child with dermatomyositis who developed disseminated Nocardia brasiliensis infection while receiving steroids and methotrexate. Infectious etiology was established by gram stain. The patient was treated successfully. Disseminated Nocardia brasiliensis infection is rare with a high reported mortality. Diagnosis may be delayed secondary to insidious onset, similarity of clinical manifestations to other pathogens and slow growth in routine culture media. Nocardia should be considered early in the evaluation of infection in patients treated with immunosuppressive agents.

Original languageEnglish (US)
Pages (from-to)1243-1246
Number of pages4
JournalJournal of Rheumatology
Volume18
Issue number8
StatePublished - Jan 1 1991

Keywords

  • Dermatomyositis
  • Disseminated nocardia
  • Nocardia brasiliensis
  • Opportunistic infections

ASJC Scopus subject areas

  • Immunology
  • Rheumatology

Fingerprint Dive into the research topics of 'Disseminated Nocardia brasiliensis infection: An unusual complication of immunosuppressive treatment for childhood dermatomyositis'. Together they form a unique fingerprint.

Cite this